Hail, Fall River
- When
- May 15, 3:15 PM MST to 3:25 PM MST
- Where
- Fall River County, 12.19 mi ESE of Oelrichs
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.083, -103.028
A thunderstorm produced nickel sized hail over southeastern Fall River and southwestern Shannon Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced nickel sized hail over southeastern Fall River and southwestern Shannon Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 15, 1:29 PM MST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 229 PM MDT FRI MAY 15 2015 .SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT ISSUED AT 157 PM MDT FRI MAY 15 2015 WATER VAPOR SHOWS LARGE AND COMPLEX UPPER LOW OVER THE SWRN CONUS WITH STRONG JET STREAK EJECTING NEWD THROUGH THE CNTRL ROCKIES. AT THE SFC...LOW IS DEEPENING OVER ERN CO WITH ELY BL FLOW AND WDSPRD LOW STRATUS ACRS OUR CWFA. SFC BASED CONVECTION IS INITIATING OVER ERN CO/NEB PANHANDLE IN RESPONSE TO THE JET STREAK. THIS AFTN/EVE...CONVECTION WILL DEVELOP NWD INTO THE CWFA BY LATE AFTN AS JET STREAK NOSES INTO WRN SD. MLCAPE EXPECTED TO RISE TO NEAR 1500-2000J/KG ALONG SD/NEB BORDER WITH PLENTY OF DEEP LAYER SHEAR FOR SUPERCELLS AND POSSIBLE TORNADOES GIVEN SUBSTANTIAL 0-1KM SHEAR. THE BIG QUESTION MARK REMAINS LOW CLOUDS...WHICH CONTINUE TO REMAIN STUBBORN IN ERODING ACRS THE CWFA. WHILE THIS MAY NOT LIMIT THE POTENTIAL FOR ELEVATED HAIL PRODUCING SUPERCELLS...IT WOULD LIMIT THE ABILITY FOR SUPERCELLS TO BECOME TORNADIC. CURRENT THINKING IS THERE WILL BE ENOUGH LOW CLOUD EROSION FROM THE FAR NRN NEB PANHANDLE INTO SCNTRL SD FOR SOME SFC BASED CONVECTION AND POTENTIAL TORNADIC SUPERCELLS INTO THIS EVENING. A BAND OF MDT/HEAVY RAINFALL WILL THEN LIFT NWD ACRS MUCH OF THE CWFA ON THE NOSE OF JET...WITH PCPN DISSIPATING FROM SOUTH TO NORTH BY LATER THIS EVENING AS DRY SLOT WORKS IN FROM THE SOUTH. CURRENT THINKING IS THAT CELLS SHOULD MOVE FAST ENOUGH AND LIMIT THE FLASH FLOOD THREAT...THUS NO WATCH WILL BE ISSUED AT THIS TIME. SATURDAY...DRY SLOT SHOULD KEEP MUCH OF THE AREA PCPN FREE THROUGH THE MRNG BEFORE NEXT POTENT SHORT WAVE ARRIVES IN THE AFTN/EVE...PROVIDING ANOTHER ROUND OF WDSPRD SHRA/TSRA TO THE CWFA. LOW CLOUDS SHOULD NOT BE AS MUCH OF AN ISSUE WITH BEST SVR THREAT IN OUR ERN ZONES WHERE BEST INSTABILITY/SHEAR WILL RESIDE. WINDS WILL SHIFT NW SATURDAY NIGHT AS CDFNT WORKS THROUGH. .LONG TERM...SUNDAY THROUGH FRIDAY ISSUED AT 157 PM MDT FRI MAY 15 2015 PERSISTENT WESTERN TROF WILL CONTINUE TO EJECT SHORTWAVE ENERGY INTO THE NORTHERN PLAINS THROUGH MUCH OF THE EXTENDED PERIOD. MODELS IN GOOD AGREEMENT ON MOVING FIRST UPPER LOW ACROSS THE DAKOTAS INTO NORTHERN MN SUNDAY AND SUNDAY NIGHT. RAIN SHOWERS WILL BE MOST NUMEROUS ON SUNDAY ACROSS THE BLACK HILLS INTO CENTRAL SD...WITH ISOLATED THUNDERSTORMS OVER EASTERN PORTIONS OF THE CWA. A LITTLE LIGHT SNOW IS POSSIBLE ACROSS THE HIGHER ELEVATIONS OF THE BLACK HILLS AND ACROSS PORTIONS OF NORTHWEST SOUTH DAKOTA. STRONG NORTHWESTERLY WINDS ARE EXPECTED TO DEVELOP ON SUNDAY ACROSS THE WESTERN SD PLAINS...ESPECIALLY FROM 2WX TO RAP. SHOWERS WILL TAPER OFF FROM WEST TO EAST OVERNIGHT....WITH WINDS ALSO DECREASING. A DRY DAY CAN BE EXPECTED MONDAY AS THE AREA WILL BE BETWEEN SYSTEMS. THE NEXT SYSTEM WILL MOVE ACROSS THE WESTERN STATES MONDAY NIGHT AND TUESDAY...WITH SOUTHWEST FLOW ALOFT DEVELOPING OVER THE AREA AHEAD OF IT. CHANCES FOR SHOWERS WILL INCREASE FROM SOUTHWEST TO NORTHEAST ACROSS THE CWA ON TUESDAY. WIDESPREAD CHANCES FOR SHOWERS CAN BE EXPECTED TUESDAY AFTERNOON INTO WEDNESDAY AS THE UPPER LOW TRACKS OVER THE AREA AND EVENTUALLY WEAKENS. ANOTHER SYSTEM COULD DEVELOP OVER THE WESTERN STATES LATE IN THE WEEK...WITH CHANCES FOR SHOWERS AND THUNDERSTORMS INCREASING AGAIN TOWARD THE END OF THE WEEK. TEMPERATURES WILL MOSTLY BE BELOW AVERAGE NEXT WEEK...WITH HIGHS IN THE MID 40S TO UPPER 50S MOST DAYS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY) ISSUED AT 157 PM MDT FRI MAY 15 2015 AN UPPER LEVEL LOW PRESSURE SYSTEM...AND SLIGHTLY UNSTABLE AIRMASS OVER EASTERN WY AND WESTERN SD...WILL RESULT IN SHOWERS AND THUNDERSTORMS DEVELOPING AND INCREASING IN COVERAGE LATE THIS AFTERNOON AND INTO THE EVENING. A FEW STORMS COULD BECOME STRONG TO SEVERE...ESPECIALLY ACROSS SOUTHWEST AND SOUTH CENTRAL SD LATE THIS AFTERNOON AND INTO THE EVENING...WITH LARGE HAIL AND STRONG WIND GUSTS POSSIBLE. UPSLOPE WINDS AT THE SURFACE WILL ALLOW IFR/LIFR CONDITIONS TO PERSIST ACROSS MUCH OF THE FORECAST AREA THROUGH TONIGHT. CONDITIONS MAY IMPROVE ACROSS NORTHEAST WYOMING AND THE BLACK HILLS BY 12Z SATURDAY MORNING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...JOHNSON LONG TERM...15 AVIATION...15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 636 AM MDT FRI MAY 15 2015 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-161245- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 636 AM MDT FRI MAY 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT WIDESPREAD THUNDERSTORMS WILL BE FOUND ACROSS THE AREA TODAY INTO THIS EVENING. LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS MUCH OF WESTERN SOUTH DAKOTA. THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS OVER SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES MAY ALSO OCCUR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MORE THUNDERSTORMS ARE EXPECTED SATURDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN INTO CENTRAL SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The Rapid City radar (KUDX), 117 km away, was scanning. The volume nearest the first event began at 22:17 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570112, 570113.